Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A class of local classical solutions for the one-dimensional Perona-Malik equation


Authors: Marina Ghisi and Massimo Gobbino
Journal: Trans. Amer. Math. Soc. 361 (2009), 6429-6446
MSC (2000): Primary 35A07, 35B65, 35K65
DOI: https://doi.org/10.1090/S0002-9947-09-04793-X
Published electronically: June 17, 2009
MathSciNet review: 2538599
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the Cauchy problem for the one-dimensional Perona-Malik equation

$\displaystyle u_{t}=\frac{1-u_{x}^{2}}{(1+u_{x}^{2})^{2}} u_{xx}$

in the interval $ [-1,1]$, with homogeneous Neumann boundary conditions.

We prove that the set of initial data for which this equation has a local-in-time classical solution $ u:[-1,1]\times[0,T]\to\mathbb{R}$ is dense in $ C^{1}([-1,1])$. Here ``classical solution'' means that $ u$, $ u_{t}$, $ u_{x}$ and $ u_{xx}$ are continuous functions in $ [-1,1]\times[0,T]$.


References [Enhancements On Off] (What's this?)

  • 1. D. G. Aronson; Regularity properties of flows through porous media, SIAM J. Appl. Math. 17 (1969), 461-467. MR 0247303 (40:571)
  • 2. D. G. Aronson, L. A. Caffarelli; Optimal regularity for one-dimensional porous medium flow, Rev. Mat. Iberoamericana 2 (1986), 357-366. MR 913692 (88k:35219)
  • 3. G. Bellettini, G. Fusco; The $ \Gamma$-limit and the related gradient flow for singular perturbation functionals of Perona-Malik type, Trans. Amer. Math. Soc. 360 (2008), 4929-4987. MR 2403710
  • 4. G. Bellettini, M. Novaga, E. Paolini; Global solutions to the gradient flow equation of a nonconvex functional, SIAM J. Math. Anal. 37 (2006), 1657-1687. MR 2215602 (2007a:35060)
  • 5. Y. Chen, K. Zhang; Young measure solutions of the two-dimensional Perona-Malik equation in image processing, Commun. Pure Appl. Anal. 5 (2006), 615-635. MR 2217594 (2006m:35145)
  • 6. E. De Giorgi; Su alcuni problemi instabili legati alla teoria della visione, in Atti del convegno in onore di Carlo Ciliberto (Napoli, 1995), T. Bruno, P. Buonocore, L. Carbone, V. Esposito, eds., La Città del Sole, Napoli (1997), 91-98.
  • 7. S. Esedoglu; An analysis of the Perona-Malik scheme, Comm. Pure Appl. Math. 54 (2001), 1442-1487. MR 1852979 (2003i:94005)
  • 8. S. Esedoglu; Stability properties of the Perona-Malik scheme, SIAM J. Numer. Anal. 44 (2006), 1297-1313. MR 2231865 (2007g:65081)
  • 9. M. Ghisi, M. Gobbino; Gradient estimates for the Perona-Malik equation. Math. Ann. 337 (2007), no. 3, 557-590. MR 2274543 (2008b:35132)
  • 10. M. Gobbino; Entire solutions of the one-dimensional Perona-Malik equation. Comm. Partial Differential Equations 32 (2007), no. 4-6, 719-743. MR 2334830 (2008c:35123)
  • 11. K. Höllig; Existence of infinitely many solutions for a forward-backward heat equation, Trans. Amer. Math. Soc. 278 (1983), 299-316. MR 697076 (84m:35062)
  • 12. B. Kawohl, N. Kutev; Maximum and comparison principle for one-dimensional anisotropic diffusion, Math. Ann. 311 (1998), 107-123. MR 1624275 (99h:35110)
  • 13. S. Kichenassamy; The Perona-Malik paradox, SIAM J. Appl. Math. 57 (1997), 1328-1342. MR 1470926 (98i:35088)
  • 14. O. A. Ladyženskaja, V. A. Solonnikov, N. N. Ural'ceva; Linear and quasilinear equations of parabolic type, Translations of Mathematical Monographs, Vol. 23, American Mathematical Society, Providence, R.I., 1967. MR 0241822 (39:3159b)
  • 15. P. Perona, J. Malik; Scale space and edge detection using anisotropic diffusion, IEEE Trans. Pattern Anal. Mach. Intell. 12 (1990), 629-639.
  • 16. S. Taheri, Q. Tang, K. Zhang; Young measure solutions and instability of the one-dimensional Perona-Malik equation, J. Math. Anal. Appl. 308 (2005), 467-490. MR 2150102 (2007j:35095)
  • 17. K. Zhang; Existence of infinitely many solutions for the one-dimensional Perona-Malik problem, Calc. Var. 26 (2006), 171-199. MR 2222243 (2007f:35153)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35A07, 35B65, 35K65

Retrieve articles in all journals with MSC (2000): 35A07, 35B65, 35K65


Additional Information

Marina Ghisi
Affiliation: Dipartimento di Matematica “Leonida Tonelli”, Università degli Studi di Pisa, Largo Bruno Pontecorvo 5, 56127 Pisa, Italy
Email: ghisi@dm.unipi.it

Massimo Gobbino
Affiliation: Dipartimento di Matematica Applicata “Ulisse Dini”, Università degli Studi di Pisa, Via Filippo Buonarroti 1c, 56127 Pisa, Italy
Email: m.gobbino@dma.unipi.it

DOI: https://doi.org/10.1090/S0002-9947-09-04793-X
Keywords: Perona-Malik equation, classical solution, forward-backward parabolic equation, anisotropic diffusion, supersolutions, comparison principles.
Received by editor(s): November 13, 2006
Received by editor(s) in revised form: October 25, 2007
Published electronically: June 17, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society